Wyoming, 2020

High Wind in Wyoming, December 22 to 23, 2020

December 22 to 23, 2020 · NWS UNR · 6 events in 6 counties and zones

A very strong cold front passed through the region during the late afternoon and evening hours. The strongest winds occurred during the late evening and overnight hours when wind gusts of 60 to 70 mph were recorded.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A very strong cold front passed through the region during the late afternoon and evening hours. The strongest winds occurred during the late evening and overnight hours when wind gusts of 60 to 70 mph were recorded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Dec 22, 7:56 PM MST, 1 hour 4 minutes earlier.

Area forecast discussion, Dec 22, 7:56 PM MST, 1 hour 4 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
756 PM MST Tue Dec 22 2020

.UPDATE...
Issued at 747 PM MST Tue Dec 22 2020

The only appreciable change to the forecast was to increase pops
across much of the region, while also increasing snow amounts a
little across south central SD. Only minimal changes to other
weather elements and no changes to current headlines.

Cold front has blasted through all but far south central SD, and
will cross all of south central SD before midnight. As expected,
winds have been very strong, peaking over 60 mph in many areas so
far. Winds could increase a bit further as mid level front moves
through overnight, with winds remaining strong through the morning
Wednesday. Current snow totals look good, aside from upping
amounts in south central SD. Currently there in a Winter Weather
Advisory combined with the High Wind Warning there, but if snow
amounts increase much more we may need to consider a Winter Storm
Warning for that area.

&&

.DISCUSSION...(This Evening Through Tuesday)
Issued at 214 PM MST Tue Dec 22 2020

The latest water vapor images show a deep trough over the
Intermountain West with two potent vorticity maxima. A strong
surface cold front was over eastern MT, and just about to enter
the CWA. The ensemble guidance agrees well on a period of snow,
very strong northwest winds, and much colder air tonight through
part of Wednesday as the trough/front progress through the CWA.
The most notable signal is for the winds as the various ensembles
indicate high-end wind gusts. For example, the EC ENS shows max
values of the Extreme Forecast Index for both sustained winds and
gusts covering most of the CWA for Wednesday (centered at 12z).

In addition to the winds, there will be snow moving across the CWA.
The most notable snow will be over the upslope areas of the
northern and central BLKHLS. Given the potential for 3-6 inches,
along with wind gusts up to 60 mph, we have upgraded the winter
weather advisory to a winter storm warning for this area. Another
area of modest snow amounts (1-3 inches) is expected across south-
central SD. This will be associated with the main upper vorticity
max as it moves across NEB. Given the strong winds in combination
with the light snow amounts, have opted for a winter weather
advisory there. Otherwise, a high wind warning covers the rest of
the CWA as gusts of 55-70 mph seem likely; the strongest gusts
will be from K2WX down through KRAP. Snow amounts will be much
less on the rest of the plains, but brief visibility restrictions
are expected with the passing snow showers.

Snow and winds will gradually diminish throughout the day on
Wednesday; however, areas of upslope snow may continue through
midday across the northern BLKHLS (depending on the available
moisture). Snow also should continue into the early afternoon across
south-central SD. It is possible that some of the advisories and
warnings will be cancelled early based on trends in the most recent
guidance. Highs on Wednesday will occur around midnight for most
locales as cold air advection is dominant through the day.

Dry weather is on tap for Christmas Eve and Christmas Day as
ensemble guidance agrees well on a ridge moving toward the CWA and
850-mb temperatures rising by 15+ Celsius. The next short-wave
trough will approach later Saturday into Sunday, but should only
produce light snow and much less in the way of wind.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Wednesday Evening)
Issued At 359 PM MST Tue Dec 22 2020

Strong cold front is currently crossing northeast WY and northwest
SD and will sweep through the rest of western SD this evening and
overnight. Widespread northwest wind gusts of 50-60kts are likely
through the night into Wed morning, making aviation travel very
difficult. Some IFR and local LIFR conditions expected behind the
front in snow and blowing snow, especially northeast WY, northwest
SD to south central SD, and the northern Black Hills. Winds and
snow will slowly diminish from west to east Wed afternoon.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Winter Storm Warning until 8 AM MST Wednesday for SDZ024-028.

     High Wind Warning until 5 PM MST /6 PM CST/ Wednesday for SDZ043-
     044-046-047-049.

     Winter Weather Advisory until 5 PM MST /6 PM CST/ Wednesday for
     SDZ044-046-047-049.

     High Wind Warning until 8 AM MST Wednesday for SDZ027-029-030-
     041-042-074.

     High Wind Warning until 5 PM MST Wednesday for SDZ001-002-
     012>014-025-026-031-032-072-073.

WY...Winter Storm Warning until 8 AM MST Wednesday for WYZ057.

     High Wind Warning until 8 AM MST Wednesday for WYZ054>056-058-
     071.

&&

Update...Johnson
DISCUSSION...Bunkers
AVIATION...Johnson
Hazardous weather outlook, Dec 22, 4:11 AM MST, 16 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
411 AM MST Tue Dec 22 2020

SDZ001-002-012>014-026-027-029>032-041>044-046-047-049-073-074-
231400-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-Rapid City-
Southern Foot Hills-Southern Black Hills-Custer Co Plains-
Pennington Co Plains-Haakon-Fall River-Oglala Lakota-Jackson-
Bennett-Mellette-Todd-Tripp-Southern Meade Co Plains-
Hermosa Foot Hills-
411 AM MST Tue Dec 22 2020 /511 AM CST Tue Dec 22 2020/

This Hazardous Weather Outlook is for portions of western South
Dakota.

.DAY ONE...Today and Tonight

A strong cold front will bring high winds to the area tonight. A
high wind warning is in effect.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A high wind warning is in effect through Wednesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ024-028-WYZ057-231400-
Northern Black Hills-Central Black Hills-Wyoming Black Hills-
411 AM MST Tue Dec 22 2020

This Hazardous Weather Outlook is for portions of the Black Hills
of South Dakota...and the Black Hills of Wyoming.

.DAY ONE...Today and Tonight

A strong cold front will bring high winds to the area tonight. A
high wind warning is in effect. Along with the strong northwest
winds, a period of accumulating snow is expected, with 2 to 5
inches of accumulation possible. The combination of strong winds
and snow will result in periods of poor travel conditions tonight
into early Wednesday.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ025-072-WYZ054>056-058-071-231400-
Northern Foot Hills-Sturgis/Piedmont Foot Hills-Northern Campbell-
Southern Campbell-Western Crook-Weston-Northeastern Crook-
411 AM MST Tue Dec 22 2020

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...and northeast Wyoming.

.DAY ONE...Today and Tonight

A strong cold front will bring high winds to the area tonight. A
high wind warning is in effect. Along with the strong northwest
winds, a period of accumulating snow is expected, with 1 to 2
inches of accumulation possible. The combination of strong winds
and snow will result in periods of poor travel conditions tonight
into early Wednesday.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Dec 22, 5:16 PM MST, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
516 PM MST TUE DEC 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0239 PM     NON-TSTM WND GST 7 NW ROCKYPOINT         44.99N 105.19W
12/22/2020  M55 MPH          CROOK              WY   MESONET

0239 PM     HIGH SUST WINDS  7 NW ROCKYPOINT         44.99N 105.19W
12/22/2020  M47 MPH          CROOK              WY   MESONET

0251 PM     HIGH SUST WINDS  1 NE ECHETA             44.47N 105.84W
12/22/2020  M41 MPH          CAMPBELL           WY   MESONET

0251 PM     NON-TSTM WND GST 1 NE ECHETA             44.47N 105.84W
12/22/2020  M59 MPH          CAMPBELL           WY   MESONET

0345 PM     NON-TSTM WND GST 1 N BUFFALO             45.60N 103.55W
12/22/2020  M52 MPH          HARDING            SD   ASOS

0345 PM     NON-TSTM WND GST 5 NNW DWTN GILLETTE     44.34N 105.54W
12/22/2020  M51 MPH          CAMPBELL           WY   ASOS

&&

EAGAN
Local storm report, Dec 22, 5:27 PM MST, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
527 PM MST TUE DEC 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 PM     NON-TSTM WND GST 1 E DWTN RAPID CITY     44.07N 103.21W
12/22/2020  M53 MPH          PENNINGTON         SD   OFFICIAL NWS OBS

0515 PM     HIGH SUST WINDS  5 WNW NEW UNDERWOOD     44.12N 102.93W
12/22/2020  M41 MPH          PENNINGTON         SD   MESONET

0515 PM     NON-TSTM WND GST RAPID CITY ARPT         44.05N 103.05W
12/22/2020  M63 MPH          PENNINGTON         SD   ASOS

0515 PM     NON-TSTM WND GST 5 WNW NEW UNDERWOOD     44.12N 102.93W
12/22/2020  M54 MPH          PENNINGTON         SD   MESONET

0519 PM     NON-TSTM WND GST 1 W BOX ELDER           44.12N 103.09W
12/22/2020  M55 MPH          PENNINGTON         SD   MESONET

0519 PM     HIGH SUST WINDS  RAPID CITY ARPT         44.05N 103.05W
12/22/2020  M43 MPH          PENNINGTON         SD   ASOS

&&

EAGAN
Local storm report, Dec 22, 5:53 PM MST, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
553 PM MST TUE DEC 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     NON-TSTM WND GST ELLSWORTH AFB           44.16N 103.10W
12/22/2020  M56 MPH          MEADE              SD   OTHER FEDERAL

0528 PM     HIGH SUST WINDS  ELLSWORTH AFB           44.16N 103.10W
12/22/2020  M44 MPH          MEADE              SD   OTHER FEDERAL

0529 PM     NON-TSTM WND GST 12 WSW CASTLE ROCK      44.92N 103.66W
12/22/2020  M50 MPH          BUTTE              SD   MESONET

0535 PM     NON-TSTM WND GST 5 WNW NEW UNDERWOOD     44.12N 102.93W
12/22/2020  M57 MPH          PENNINGTON         SD   MESONET

0535 PM     NON-TSTM WND GST 3 NW WASTA              44.10N 102.50W
12/22/2020  M67 MPH          PENNINGTON         SD   MESONET

0539 PM     NON-TSTM WND GST 10 W EDGEMONT           43.30N 104.02W
12/22/2020  M53 MPH          FALL RIVER         SD   MESONET

0540 PM     HIGH SUST WINDS  3 NW WASTA              44.10N 102.50W
12/22/2020  M51 MPH          PENNINGTON         SD   MESONET

0544 PM     HIGH SUST WINDS  1 W BOX ELDER           44.12N 103.09W
12/22/2020  M40 MPH          PENNINGTON         SD   MESONET

0544 PM     NON-TSTM WND GST 1 W BOX ELDER           44.12N 103.09W
12/22/2020  M58 MPH          PENNINGTON         SD   MESONET

0548 PM     NON-TSTM WND GST 1 E DWTN RAPID CITY     44.07N 103.21W
12/22/2020  M58 MPH          PENNINGTON         SD   OFFICIAL NWS OBS

&&

EAGAN
Local storm report, Dec 22, 6:47 PM MST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
647 PM MST TUE DEC 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     NON-TSTM WND GST RAPID CITY ARPT         44.05N 103.05W
12/22/2020  M67 MPH          PENNINGTON         SD   ASOS

0551 PM     NON-TSTM WND GST 1 NE ECHETA             44.47N 105.84W
12/22/2020  M51 MPH          CAMPBELL           WY   MESONET

0552 PM     HIGH SUST WINDS  RAPID CITY ARPT         44.05N 103.05W
12/22/2020  M44 MPH          PENNINGTON         SD   ASOS

0554 PM     HIGH SUST WINDS  1 W BOX ELDER           44.12N 103.09W
12/22/2020  M41 MPH          PENNINGTON         SD   MESONET

0554 PM     NON-TSTM WND GST 1 W BOX ELDER           44.12N 103.09W
12/22/2020  M58 MPH          PENNINGTON         SD   MESONET

0555 PM     HIGH SUST WINDS  5 WNW NEW UNDERWOOD     44.12N 102.93W
12/22/2020  M44 MPH          PENNINGTON         SD   MESONET

0555 PM     NON-TSTM WND GST ELLSWORTH AFB           44.16N 103.10W
12/22/2020  M60 MPH          MEADE              SD   OTHER FEDERAL

0602 PM     NON-TSTM WND GST 5 WNW NEW UNDERWOOD     44.12N 102.93W
12/22/2020  M67 MPH          PENNINGTON         SD   MESONET

0605 PM     NON-TSTM WND GST 8 N REDIG               45.38N 103.55W
12/22/2020  M50 MPH          HARDING            SD   MESONET

0610 PM     HIGH SUST WINDS  ELLSWORTH AFB           44.16N 103.10W
12/22/2020  M46 MPH          MEADE              SD   OTHER FEDERAL

0610 PM     NON-TSTM WND GST 2 SW BRIDGER            44.53N 101.93W
12/22/2020  M53 MPH          ZIEBACH            SD   MESONET

0619 PM     HIGH SUST WINDS  3 NNW SCENIC            43.82N 102.58W
12/22/2020  M45 MPH          PENNINGTON         SD   MESONET

0620 PM     NON-TSTM WND GST 8 S WALL                43.88N 102.24W
12/22/2020  M58 MPH          PENNINGTON         SD   MESONET

0620 PM     NON-TSTM WND GST 4 E CACTUS FLAT         43.84N 101.82W
12/22/2020  M53 MPH          JACKSON            SD   MESONET

0620 PM     HIGH SUST WINDS  8 S WALL                43.88N 102.24W
12/22/2020  M45 MPH          PENNINGTON         SD   MESONET

0622 PM     NON-TSTM WND GST 13 NNE WRIGHT           43.93N 105.44W
12/22/2020  M50 MPH          CAMPBELL           WY   MESONET

0629 PM     NON-TSTM WND GST 3 NNW SCENIC            43.82N 102.58W
12/22/2020  M66 MPH          PENNINGTON         SD   MESONET

0629 PM     NON-TSTM WND GST 3 WSW FAIRBURN          43.68N 103.26W
12/22/2020  M50 MPH          CUSTER             SD   MESONET

0634 PM     HIGH SUST WINDS  1 ENE MUD BUTTE         45.01N 102.86W
12/22/2020  M40 MPH          MEADE              SD   MESONET

0634 PM     NON-TSTM WND GST 1 ENE MUD BUTTE         45.01N 102.86W
12/22/2020  M53 MPH          MEADE              SD   MESONET

0634 PM     NON-TSTM WND GST 7 NW ROCKYPOINT         44.99N 105.19W
12/22/2020  M52 MPH          CROOK              WY   MESONET

0639 PM     HIGH SUST WINDS  10 W EDGEMONT           43.30N 104.02W
12/22/2020  M43 MPH          FALL RIVER         SD   MESONET

0639 PM     NON-TSTM WND GST 10 W EDGEMONT           43.30N 104.02W
12/22/2020  M56 MPH          FALL RIVER         SD   MESONET

0639 PM     NON-TSTM WND GST 7 SSE MEADOW            45.44N 102.17W
12/22/2020  M51 MPH          PERKINS            SD   MESONET

&&

EAGAN
Local storm report, Dec 22, 7:12 PM MST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
712 PM MST TUE DEC 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 PM     NON-TSTM WND GST 1 W BOX ELDER           44.12N 103.09W
12/22/2020  M58 MPH          PENNINGTON         SD   MESONET

0627 PM     NON-TSTM WND GST 1 N BUFFALO             45.60N 103.55W
12/22/2020  M55 MPH          HARDING            SD   ASOS

0630 PM     HIGH SUST WINDS  5 WNW NEW UNDERWOOD     44.12N 102.93W
12/22/2020  M42 MPH          PENNINGTON         SD   MESONET

0635 PM     HIGH SUST WINDS  3 NW WASTA              44.10N 102.50W
12/22/2020  M45 MPH          PENNINGTON         SD   MESONET

0636 PM     NON-TSTM WND GST 3 E PHILIP              44.05N 101.60W
12/22/2020  M66 MPH          HAAKON             SD   ASOS

0640 PM     NON-TSTM WND GST 7 NNE RALPH             45.86N 102.98W
12/22/2020  M51 MPH          HARDING            SD   MESONET

0640 PM     NON-TSTM WND GST 3 NW WASTA              44.10N 102.50W
12/22/2020  M66 MPH          PENNINGTON         SD   MESONET

0648 PM     NON-TSTM WND GST 5 NNW DWTN GILLETTE     44.34N 105.54W
12/22/2020  M56 MPH          CAMPBELL           WY   ASOS

0650 PM     HIGH SUST WINDS  4 E CACTUS FLAT         43.84N 101.82W
12/22/2020  M40 MPH          JACKSON            SD   MESONET

0650 PM     NON-TSTM WND GST 4 E CACTUS FLAT         43.84N 101.82W
12/22/2020  M54 MPH          JACKSON            SD   MESONET

0651 PM     NON-TSTM WND GST 1 NE ECHETA             44.47N 105.84W
12/22/2020  M57 MPH          CAMPBELL           WY   MESONET

0654 PM     HIGH SUST WINDS  10 W EDGEMONT           43.30N 104.02W
12/22/2020  M48 MPH          FALL RIVER         SD   MESONET

0654 PM     NON-TSTM WND GST 10 W EDGEMONT           43.30N 104.02W
12/22/2020  M61 MPH          FALL RIVER         SD   MESONET

0655 PM     NON-TSTM WND GST 7 E WANBLEE             43.58N 101.52W
12/22/2020  M52 MPH          JACKSON            SD   MESONET

0659 PM     NON-TSTM WND GST 3 W LEMMON              45.93N 102.22W
12/22/2020  M51 MPH          PERKINS            SD   MESONET

0659 PM     HIGH SUST WINDS  1 ENE MUD BUTTE         45.01N 102.86W
12/22/2020  M40 MPH          MEADE              SD   MESONET

0659 PM     HIGH SUST WINDS  3 W LEMMON              45.93N 102.22W
12/22/2020  M40 MPH          PERKINS            SD   MESONET

&&

EAGAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind. Local standard time, as filed.

High Wind, Northern Campbell

When
December 22, 9:00 PM MST to December 23, 3:00 AM MST
Where
Northern Campbell forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
RAWS
Coordinates
44.248, -105.548 (the zone’s center; the record gives no point)

High Wind, Weston

When
December 22, 9:00 PM MST to December 23, 2:00 AM MST
Where
Weston forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
RAWS
Coordinates
43.841, -104.568 (the zone’s center; the record gives no point)

High Wind, South Campbell

When
December 23, 1:00 AM MST to 2:00 AM MST
Where
South Campbell forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
RAWS
Coordinates
44.248, -105.548 (the zone’s center; the record gives no point)

High Wind, Western Crook

When
December 23, 1:00 AM MST to 2:00 AM MST
Where
Western Crook forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
Mesonet
Coordinates
44.589, -104.570 (the zone’s center; the record gives no point)

High Wind, Northeastern Crook

When
December 23, 1:00 AM MST to 4:00 AM MST
Where
Northeastern Crook forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter

High Wind, Wyoming Black Hills

When
December 23, 2:00 AM MST to 4:00 AM MST
Where
Wyoming Black Hills forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
44.215, -104.569 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 930015, 930019, 930016, 930017, 930020, 930018.